Arizona, 2006

Dust Storm in Arizona, May 16, 2006

May 16, 2006 · NWS PSR · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 16, 3:35 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 3:35 PM MST, 1 hour 5 minutes before
AZZ020>028-CAZ030>033-170600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST TUE MAY 16 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE TO THE NORTH OF ARIZONA...SPREADS
MOISTURE INTO NORTHEAST AND EAST ARIZONA. THERE IS A RISK OF
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST...OVER PORTIONS OF
THE CENTRAL ARIZONA DESERTS TONIGHT...AND AGAIN WEDNESDAY AND
THURSDAY EVENINGS. A VERY WARM SOUTHEAST WIND CONTINUES TO BRING DRY
AND ABOVE NORMAL TEMPERATURES TO SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA THROUGH THE END OF THE WEEK. THE CENTER OF THE HIGH
PRESSURE AREA WILL DRIFT SLOWLY EAST THIS WEEKEND...AND BE OVER
NEW MEXICO BY EARLY NEXT WEEK. THIS WILL ALLOW SOMEWHAT DRIER AIR TO
OVERSPREAD THE REGION...HOWEVER...WELL ABOVE NORMAL DAYTIME HIGH
TEMPERATURES WILL CONTINUE.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
PERSISTENT...MOIST AND MODERATELY STRONG SOUTHEAST FLOW IN THE
BOUNDARY LAYER AND ABOVE TO 10K FT...DESTABILIZING THIS
AFTERNOON...VULNERABLE TO LIFTING BY OUTFLOWS FROM SCTD DISTANT
THUNDERSTORMS OCCURRING EAST OF PHOENIX. LIKELY TO SEE A REPEAT WED
AND LESS SO THURSDAY. PRIME TIME 5 PM TO 10 PM TONIGHT. DRYLINE
LIKE FEATURE STILL EXISTS BETWEEN PHOENIX AND GILA BEND...FAIRLY
CONFIDENT THAT THIS WOULD BE THE WESTERN EXTENT OF EITHER BLOWING
DUST OR ISOLD THUNDERSTORMS TONIGHT. SOUTHWEST AZ AND SOUTHEAST CA
REMAINS VERY DRY THROUGH THE WEEK. OVERNIGHT LOW TEMPERATURES
CREEPING UPWARD A DEG OR TWO EACH DAY...WHILE DAYTIME MAX
TEMPERATURES LEVEL OUT JUST OVER 100 IN THE LOW DESERTS...AND 90S
IN THE HIGHER ELEVATIONS. THE HIGH AMPLITUDE RIDGE MOVES SLIGHTLY
EAST AND SOUTH BY THE OF WEEK.

THE PRIMARY HAZARDS THIS EVENING ARE THUNDERSTORMS...LIGHTNING
CAUSED FIRES IN THE MOUNTAINS...AND GUSTY POSSIBLY DAMAGING WINDS
AND DUST STORMS ON THE LOW DESERTS BETWEEN PHOENIX AND TUCSON.
CONVECTION IS EXPECTED TO DISSIPATE TONIGHT... WITH LESS ACTIVITY
ON WEDNESDAY AND THURSDAY OVER SOUTH CENTRAL AZ.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
VERY WARM AND DRY WEATHER EXPECTED DURING THIS PERIOD...WITH DAYTIME
HIGHS 6 TO 9 DEGREES ABOVE NORMAL. SOME INCREASE IN WIND IS POSSIBLE
EARLY NEXT WEEK.

GFS/CANADIAN MODELS AGREE THAT UPPER LOW WILL SINK SLOWLY SOUTH
ALONG OR NEAR 130W THIS WEEKEND...AND THAT UPPER HIGH WILL BE
CENTERED NEAR OR OVER SOUTHERN NEW MEXICO. AFTER THAT...MODELS
INDICATE THAT A SHORT WAVE TROUGH WILL BE EJECTED FROM THE EPAC
LOW/TROUGH AND TRACK SOMEWHERE OVER SOUTHWEST UNITED STATES EARLY
NEXT WEEK...BUT MODEL SOLUTIONS ARE NOT IN GOOD AGREEMENT AS TO HOW
STRONG THE TROUGH WILL BE NOR HOW FAR EAST IT WILL GO. ECMWF IS MOST
AGGRESSIVE IN BRINGING A DECENT TROUGH ACROSS OUR REGION...WHILE GFS
MAINTAINS A STRONGER RIDGE JUST TO OUR EAST...WHICH FORCES THE SHORT
WAVE TROUGH TO TRACKS MAINLY TO OUR WEST AND NORTH. GIVEN THE
STRENGTH OF THE UPPER RIDGE...AND THE PERSISTENT NEGATIVE ANOMALY/
UPPER LOW AND ASSOCIATED TROUGH OVER THE NORTHEAST UNITED STATES...
WHICH HAS BEEN A KEY FACTOR WITH REGARD TO MAINTAINING THE PATTERN
WE ARE NOW EXPERIENCING...PREFER THE GFS SOLUTION OVER THE ECMWF
SOLUTION. HAVE SHOWN A BIT MORE AFTN/EVENING WIND OVER THE CWA EARLY
NEXT WEEK AS GRADIENTS TIGHTEN BETWEEN THE STRONG UPPER HIGH AND THE
SLOWLY APPROACHING UPPER LOW/TROUGH. MONDAY WILL LIKELY BE THE
HOTTEST DAY DURING THIS PERIOD.

&&

.AVIATION...
00Z TAFS...TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

RUNYAN/DG
Hazardous weather outlook, May 16, 5:30 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST TUE MAY 16 2006

AZZ022-023-027-028-170400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING FROM THE NORTHEAST AND
EAST LATE THIS AFTERNOON AND EVENING.

THE PRIMARY HAZARDS WITH THUNDERSTORMS ARE LIGHTNING CAUSED FOREST
AND RANGE FIRES...GUSTY POSSIBLY DAMAGING WINDS...AND DESERT DUST
STORMS WITH SUDDEN REDUCTIONS IN VISIBILITY TO NEAR ZERO.

IF YOU ARE DRIVING AND GET CAUGHT IN A DUST STORM...PULL OFF TO THE
SIDE OF THE ROAD AS FAR AS POSSIBLE...PUT THE VEHICLE IN PARK...TAKE
YOUR FOOT OFF THE BRAKE...AND TURN THE LIGHTS ALL THE WAY OFF...SO
THAT NOBODY TRIES TO FOLLOW YOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT THREAT FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-170430-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
530 AM MST TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING FROM THE
NORTHEAST AND EAST LATE THIS AFTERNOON AND EVENING. LITTLE IF ANY
RAIN IS EXPECTED.

THE PRIMARY HAZARDS WITH THUNDERSTORMS ARE LIGHTNING CAUSED FOREST
AND RANGE FIRES...GUSTY POSSIBLY DAMAGING WINDS...AND DESERT DUST
STORMS WITH SUDDEN REDUCTIONS IN VISIBILITY TO NEAR ZERO.

IF YOU ARE DRIVING AND GET CAUGHT IN A DUST STORM...PULL OFF TO THE
SIDE OF THE ROAD AS FAR AS POSSIBLE...PUT THE VEHICLE IN PARK...TAKE
YOUR FOOT OFF THE BRAKE...AND TURN THE LIGHTS ALL THE WAY OFF...SO
THAT NOBODY TRIES TO FOLLOW YOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-170430-
SOUTHERN GILA/TONTO NF FOOTHILLS-
530 AM MST TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS FROM THE NORTHEAST AND EAST WILL
DEVELOP THIS AFTERNOON AND EVENING.

THE PRIMARY HAZARDS WITH THUNDERSTORMS ARE LIGHTNING CAUSED FOREST
AND RANGE FIRES...AND STRONG POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, C Maricopa

When
May 16, 4:40 PM MST to 5:30 PM MST
Where
C Maricopa forecast zone
Reported by
AMATEUR RADIO

Strong thunderstorms east of Phoenix generated strong and gusty winds which resulted in areas of blowing dust and sand. Many areas of the East Valley experienced visibilities less than 1/4 mile. Winds were clocked at over 40 mph in many areas, with trained spotters estimating winds up to 50-55 mph.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506243.